Hepatocellular carcinoma in body builders; an emerging rare but serious complication of androgenic anabolic steroid use / Christopher Woodward, Josie Smith, Dean Acreman, Nagappan Kumar. - (Annals of Hepato-Biliary-Pancreatic Surgery 23 (2019) 2 (May); p. 174-177).
- PMID: 31225420.
- DOI: 10.14701/ahbps.2019.23.2.174
Illicit use of androgenic anabolic steroids (AAS) is a known problem amongst certain groups including body builders and other athletes. Use of these drugs is thought to be high in some areas of South Wales. A number of adverse effects have been associated with use of AAS including the development of hepatic adenomas. There have been a handful of rare cases of the development of hepatocellular carcinoma following AAS use. We report two such cases presenting to the same surgical centre in South Wales within six months. We do this with reference to data from Public Health Wales, including the Harm Reduction Wales Needle and Syringe provision report, which indicate a particularly high rate of use of AAS in the surrounding area. We believe these cases are important from the public health point of view. They demonstrate a rare and not widely known about, but potentially fatal adverse effect of AAS, now becoming prevalent with the high use of these drugs. This is important for doctors to be aware of, but also could form the focus of a public health campaign targeted at AAS users.